California, 2024Flood in California, March 6, 2024
March 6, 2024 · NWS HNX · 1 event in 1 county or zone
An upper level low pressure system approached the southern California coast during the afternoon of March 6 and moved across southern California during the evening. The low pulled up some moisture from a subtropical jet stream northward into central California and with the proximity of the upper low to the area destabilizing the airmass, showers and thunderstorms broke out over the area during…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system approached the southern California coast during the afternoon of March 6 and moved across southern California during the evening. The low pulled up some moisture from a subtropical jet stream northward into central California and with the proximity of the upper low to the area destabilizing the airmass, showers and thunderstorms broke out over the area during the afternoon on March 6 and continued through the morning of March 7. The showers were most noticeable over the south end of the San Joaquin Valley and the Tehachapi Mountains. The snow level ranged between 5500 and 6000 feet during this event and a few inches of new snowfall fell above the snow line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Mar 6, 2:38 PM PST, 4 hours 3 minutes earlier. Its key messages:
- 1. A weak system is expected to impact Southern California and the Southern portions of the San Joaquin Valley and Kern County mountains today and Thursday. 2. Snowfall is highly probable in the Frazier Mountain communities of Kern County through mid-morning Thursday with minor impacts. 3. A drying and warming trend is expected for the upcoming weekend.
Area forecast discussion, Mar 6, 2:38 PM PST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
238 PM PST Wed Mar 6 2024
.KEY MESSAGES...
1. A weak system is expected to impact Southern California and
the Southern portions of the San Joaquin Valley and Kern County
mountains today and Thursday.
2. Snowfall is highly probable in the Frazier Mountain
communities of Kern County through mid-morning Thursday with
minor impacts.
3. A drying and warming trend is expected for the upcoming
weekend.
&&
.DISCUSSION...IR imagery is showing an upper low pressure
center off the Socal coast near 34N/122W. This system is
pulling up some deep moisture from a subtropical jet and
spreading it northward into Socal. Radar composites are
indicating some showers have pushed into the West Side Hills,
south San Joaquin Valley and the Tehachapi Mountains and are
producing mainly light precipitation across these areas with
the snow level currently around 6000 feet. As the low continues
to track eastward toward the Socal coast this afternoon, it will
continue to pull up moisture into our area today and bring
precipitation to Kern County and a chance or precipitation to
the West Side Hills and to areas south of Fresno County. As the
low moves inland this evening and overnight, it will spread some
wrap around moisture into our area through Thursday afternoon
and provide for a chance of sharers over the Sierra Nevada.
QPF progs are continuing to indicate a quarter to half an inch
of liquid precipitation for the Tehachapi Mountains and for the
far southern portion of the San Joaquin Valley this afternoon
through Thursday. As the low moves inland tonight, cooler air
will push into our area and the snow level will lower to around
5000 feet. A Winter Weather Advisory remains in effect for the
Frazier Mountain Communities until 10 am PST Thursday. As for
snowfall amounts, the probability of exceedance (PoE) of
one inch/two inches/four inches of snow are as follows:
Tuolumne County 1 Inch 2 Inches 4 Inches
Tioga Pass 48% 23% 1%
Tuolumne Meadows 35% 10% 0%
Mariposa County
Yosemite Valley 23% 4% 0%
Badger Pass 1% 0% 0%
Glacier Point 30% 8% 0%
Fresno County
Huntington Lake 17% 1% 0%
Wishon Lake 35% 8% 0%
Tulare County
Lodgepole 70% 32% 0%
Grant Grove 3% 0% 0%
Kern County
Frazier Park 29% 5% 0%
Pine Mountain Club 63% 32% 4%
Mount Pinos 100% 99% 89%
The other concern with the passing low to our south is that it
will provide for enough instability for isolated thunderstorms
over the West Side Hills, much of the San Joaquin Valley and
the western portion of the Tehachapi Mountains through this
evening.
The low is progged to move into the Desert Southwest on Thursday
night with an upper ridge building inland into CA on Friday.
The ridge is then progged to shift further inland over the
weekend and bring a warming trend to our area with dry weather
weather prevailing Friday through the weekend.
The medium range ensemble means are bringing a weak trough
through our area early next week with a pair of weak shortwave
systems moving across Norcal and bringing a slight chance to
low chance of precipitation to Merced County and the Sierra
Nevada from Fresno County northward. Another dry ridge is
progged to push inland into CA next Wednesday.
&&
.AVIATION...In the San Joaquin Valley and West Side Hills, local
MVFR in low clouds thru 15Z Thu. Isolated TSRA thru 03Z Thu. In
the Sierra Nevada, adjacent foothills and Tehachapi Mountains,
areas of mountain obscuring IFR and local LIFR in low clouds
and precipitation. In the Kern County Deserts, local MVFR in
low clouds.
&&
.AIR QUALITY ISSUES...None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory above 5000 feet until 10 AM PST
Thursday for CAZ336.
&&
public/aviation/fire wx...DAS
idss...JEB
weather.gov/hanford
In the hours before
Special weather statement, Mar 6, 3:39 PM PST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
339 PM PST Wed Mar 6 2024
CAZ304-305-311-070015-
West Side of Fresno and Kings Counties CA-Coalinga - Avenal CA-
Hanford - Corcoran - Lemoore CA-
339 PM PST Wed Mar 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KINGS AND SOUTH CENTRAL
FRESNO COUNTIES THROUGH 415 PM PST...
At 338 PM PST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Avenal, or 25 miles southwest of Hanford, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Avenal, Huron, and Lemoore NAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 12006 3605 12020 3632 12006 3624 11982
TIME...MOT...LOC 2338Z 213DEG 5KT 3613 12004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 6, 3:59 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
359 PM PST Wed Mar 6 2024
CAZ301-302-070030-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
359 PM PST Wed Mar 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADERA AND WESTERN
FRESNO COUNTIES THROUGH 430 PM PST...
At 358 PM PST, Doppler radar was tracking a strong thunderstorm over
Firebaugh, or 21 miles west of Madera, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Firebaugh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3699 12055 3702 12038 3681 12034 3682 12053
TIME...MOT...LOC 2358Z 355DEG 11KT 3688 12046
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 6, 4:12 PM PST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
412 PM PST Wed Mar 6 2024
CAZ304-305-311-070045-
West Side of Fresno and Kings Counties CA-Coalinga - Avenal CA-
Hanford - Corcoran - Lemoore CA-
412 PM PST Wed Mar 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KINGS AND SOUTH CENTRAL
FRESNO COUNTIES THROUGH 445 PM PST...
At 411 PM PST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Lanare, or 22 miles west of Hanford, moving north
at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Avenal, Huron, and Kettleman Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 12003 3605 12017 3638 12016 3634 11988
TIME...MOT...LOC 0011Z 192DEG 17KT 3628 12005
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 6, 4:17 PM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
417 PM PST Wed Mar 6 2024
CAZ317-318-323-070045-
Mariposa-Madera Lower Sierra CA-Yosemite NP outside of the valley CA-
Mariposa Madera Foothills CA-
417 PM PST Wed Mar 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARIPOSA COUNTY THROUGH
445 PM PST...
At 417 PM PST, Doppler radar was tracking a strong thunderstorm near
Bootjack, or 10 miles west of Yosemite South Entrance. This
thunderstorm was nearly stationary.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bootjack and Jerseydale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3768 12004 3777 11996 3756 11969 3747 11984
TIME...MOT...LOC 0017Z 318DEG 4KT 3755 11982
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKSpecial weather statement, Mar 6, 4:28 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
428 PM PST Wed Mar 6 2024
CAZ301-302-070100-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
428 PM PST Wed Mar 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADERA AND WESTERN
FRESNO COUNTIES THROUGH 500 PM PST...
At 428 PM PST, Doppler radar was tracking a strong thunderstorm over
Firebaugh, or 19 miles west of Madera, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Firebaugh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3690 12055 3697 12037 3682 12024 3675 12051
TIME...MOT...LOC 0028Z 323DEG 6KT 3687 12041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPKFlood, Fresno
- When
- March 6, 6:41 PM PST to 8:41 PM PST
- Where
- Fresno County, 3.31 mi NW of Westhaven to 3.19 mi WNW of Westhaven
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.257, -120.049
California Highway Patrol reported roadway flooding on SR 198 near Goldenrod Ave.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 6, 20241 death · 7 injured · 1 event
- Wildfire in Oklahoma, March 6 to 24, 2024$51,000 · 1 event
- Flash Flooding and Flooding in California, March 6, 202418 events
- High Wind and Strong Wind in South Dakota, March 6, 202453 kt wind · 14 events
- Avalanche in Colorado, March 6, 20241 injured · 1 event
- Heavy Snow in North Dakota, March 6, 20245 events
- Heavy Rain in California, March 6, 2024$7,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20243 events
- Heavy Snow and Winter Weather in Washington, March 6 to 11, 20243 events
- Dense Fog in Pennsylvania, March 6, 20243 events
- Flooding in California, March 6 to 7, 20243 events
- Frost and Freeze in Oregon, March 6 to 7, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154975.